13 11 20

Information and support

  • Get informed
  • Get support
  • Cut my risk
  • Get involved
  • Research
  • Managing side effects of treatment for vulvar and vaginal cancers

    Last reviewed October 2014

    Contents

    It will take some time to recover from your treatment for vulvar or vaginal cancer. As well as physical changes, you may have to cope with the emotional impact of treatment.

    Treatment side effects will vary. Some women will have a few side effects; others will have more. Side effects can last from a few weeks to a few months or, in some cases, years or permanently. There are ways to reduce or manage the discomfort that physical side effects cause.

    Shortening and narrowing of the vagina

    Radiotherapy to the pelvic area can affect the vagina, which will become tender during the course of radiotherapy and for a few weeks after it ends. In the long term this irritation can leave scarring which makes the vagina narrower and less flexible.

    Surgery may cause scar tissue to form around the outside of the vulva, narrowing the entrance to the vagina. This can make intercourse painful.

    You may be advised to use a vaginal dilator to help keep the vaginal walls open and supple. A dilator is shaped like a tampon and is made from plastic or rubber. Used with a lubricant, it is usually inserted into the vagina for up to five minutes daily or every second day.

    Using the dilator may keep the vagina from narrowing and allow your doctor to do a vaginal examination at follow-up visits to check for recurrence. If you are told to use a dilator your nurse or doctor can give you more detailed instructions about how long to use it.

    Ask your doctor if applying a hormone cream to your vagina will help. Creams are available on prescription.

    Although shortening and narrowing of the vagina can make sexual intercourse uncomfortable or difficult having sexual intercourse regularly, if you are able, may help to prevent the vagina from narrowing. Using a water or silicone-based lubricant may help.

    Some women do not have a sexual partner or do not feel emotionally or physically ready to have penetrative sex. If you do not want to have sex you should talk to your doctor about ways to keep your vagina healthy and supple.

    Changes to your body

    Women who have had surgery to their genital region have different feelings about looking at their body.

    Some women don’t want to look at the area. Others want a nurse to be with them when they look for the first time. A nurse can explain what has happened to the vulva area and can offer professional support and advice. Others choose to be alone or with their partner.

    If you decide to look at your vulva it is natural to feel shocked by any changes. If the labia have been removed you will be able to see the opening to the vagina much more clearly. Scar tissue can form around the outside of the vagina narrowing the entrance to it. If the clitoris has been removed there will now be an area of flat skin without the usual folds of the vulva.

    Tiredness

    It is common to feel tired or fatigued during and after treatment. Some women find it takes them several months to feel well again.

    While light exercise can help reduce or prevent fatigue you may need to plan your activities so you can rest regularly. It may also help to ask family and friends for help and support.

    For more information on managing fatigue call Cancer Council 13 11 20 for information about life after cancer.

    Bowel and bladder problems

    Radiotherapy can cause bladder and bowel problems. Most side effects are temporary but for some women the changes are permanent. Talk to your doctor for more information.

    Cystitis

    Inflammation to the lining of the bladder can make you feel like you want to pass urine frequently or give you a burning sensation when you pass urine. This is called cystitis. Try to drink plenty of water to make your urine less concentrated. Your doctor may be able prescribe medication to make you more comfortable.

    Bleeding

    The blood vessels in the bowel and bladder can become more fragile after radiotherapy treatment and this can cause blood to appear in the urine or stools. This can take many months or years to occur. If you notice any bleeding, let your doctor know so investigations can be done and the appropriate treatment can be given.

    Difficulty urinating

    After surgery to the genitals your urine stream may spray in different directions. This can be messy and frustrating. If you squat or crouch over the toilet seat it may help to sit down towards the back of the toilet seat. You can also buy a reusable silicone funnel to direct the urine. Over time the urine stream should settle down to a more manageable flow.

    Changed bowel movements

    Some women have constipation or diarrhoea after treatment. You may also feel some pain in your abdomen. Your doctor may be able to prescribe medication to ease your side effects. Drinking more water may also help. Ask the hospital dietitian or nurse for advice.

    Incontinence

    Accidental or involuntary loss of urine is called incontinence. After treatment some women find they lose a few drops when they cough, sneeze, strain or lift.

    For ways to manage incontinence contact the continence nurse or physiotherapist in your hospital. You can call the Continence Foundation of Australia on 1800 330 066 or visit www.continence.org.au.

    Skin redness and soreness

    Radiotherapy may make your skin dry and itchy in the treatment area. Your skin may temporarily look red, tanned or sunburnt.

    Use lukewarm water to wash your genital area and pat it dry gently with a towel. Avoid using any soaps, creams, talcum powder and perfumes on the treatment area without your doctor’s approval.

    Your radiotherapy nurse can give you more advice about looking after your sensitive skin.

    Lymphoedema

    Lymphoedema is a swelling of part of the body usually a limb such as the leg. It can occur if your lymph nodes have been removed or damaged by radiotherapy. Lymph fluid may be unable to drain properly which can cause swelling.

    Symptoms include redness, swelling, warmth of the skin, pain in the leg and fever. Symptoms can take months or years to develop. Some people who are at risk never develop lymphoedema.

    • Reduce your risk of infection by caring for your skin and nails, and keeping the skin moist.
    • Avoid cuts, burns, insect bites, sunburn and injections in your legs.
    • Exercise your legs or gently massage the swollen leg towards your heart to move the fluid out to other lymph channels.
    • Make an appointment with a lymphoedema specialist for instance a specialist massage therapist. A directory of lymphoedema practitioners is available at the Australasian Lymphology Association website.
    • If you see any swelling or feel any heat in your legs let your doctor or nurse know as soon as possible. Your hospital may have a lymphoedema specialist who can help you.

    Contact the Lymphoedema Association of Australia at www.lymphoedema.org.au for more information.

    Menopause

    If you have cancer of the vagina and have radiotherapy to the pelvis, your ovaries may stop producing hormones and you may go through sudden menopause. During menopause your periods will stop and you may have symptoms such as hot flushes, dry or itchy skin, mood swings or loss of libido (interest in sex).

    Treatment for vulvar cancer does not usually cause menopause. However if you have your ovaries surgically removed hormone production will stop and you will go through menopause.

    Infertility

    If treatment causes you to go through menopause this will mean you are no longer able to become pregnant. If this is a concern for you talk to your doctor about your fertility and any options available to you before you start treatment. There may be some ways to preserve your fertility.

    Information reviewed by: Prof Jonathan Carter, Head Gynaecologic Oncology, Chris O’Brien Lifehouse, Professor of Gynaecological Oncology, University of Sydney, and Head Gynaecologic Oncology, Royal Prince Alfred Hospital, NSW; Ellen Barlow, Gynaecological Oncology Clinical Nurse Consultant, Gynaecological Cancer Centre, The Royal Hospital for Women, NSW; Jason Bonifacio, Practice Manager/ Chief Radiation Therapist, St Vincent’s Clinic, Radiation Oncology Associates and Genesis Cancer Care, NSW; Wendy Cram, Consumer; Kim Hobbs, Social Worker, Gynaecology Oncology, Westmead Hospital, and Chair COSA Social Work Group, NSW; Lyndal Moore, Consumer; Pauline Tanner, Cancer Nurse Coordinator, Gynaecological Cancer, WA Cancer and Palliative Care Network, WA.

    PDF
    email Email